Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Topeka, KS

May 11, 2005Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2005, 11:44 AM CDT for Marshall County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 11:44 AM CDT (16:44 UTC)
Expired
May 11, 2005, 12:42 PM CDT
In force
58 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Marshall County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 111644
SVRTOP
KSC117-111745-
/O.NEW.KTOP.SV.W.0052.050511T1644Z-050511T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1144 AM CDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST KANSAS

* UNTIL 1245 PM CDT

* AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF FRANKFORT...OR ABOUT 19
  MILES SOUTH OF MARYSVILLE...MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRANKFORT...
  BEATTIE...
  SUMMERFIELD...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3957 9666 3956 9638 3998 9625 4000 9660

$$
2 follow-up statements
000 
WWUS53 KTOP 111711
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1211 PM CDT WED MAY 11 2005

KSC117-111745-
/O.CON.KTOP.SV.W.0052.000000T0000Z-050511T1745Z/
MARSHALL-
1211 PM CDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM CDT FOR
EASTERN MARSHALL COUNTY...

AT 1208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES SOUTH OF FRANKFORT...OR ABOUT
19 MILES SOUTHEAST OF MARYSVILLE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BEATTIE...VERMILLION AND AXTELL.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3958 9653 3958 9625 3998 9624 3989 9650

$$
000 
WWUS53 KTOP 111742
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 PM CDT WED MAY 11 2005

KSC117-111752-
/O.CAN.KTOP.SV.W.0052.000000T0000Z-050511T1745Z/
MARSHALL-
1242 PM CDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY HAS
BEEN CANCELLED...

AT 1242 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3958 9653 3958 9625 3998 9624 3989 9650

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:23 AM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, May 11, 4:23 AM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
423 AM CDT WED MAY 11 2005

.DISCUSSION...
MAIN CONCERN THIS MORNING IS THUNDERSTORM POTENTIAL AND POSSIBLE
SEVERE WEATHER. POSITION OF THE FRONTAL BOUNDARY WILL HAVE A LARGE
IMPACT ON THIS FOR TODAY AND TONIGHT.

09Z SURFACE OBS AND RADAR DATA SHOW THAT OUTFLOW FROM THE CONVECTION
ACROSS NEB HAS MOVED INTO FAR NORTHEASTERN COUNTIES OF THE FORECAST
AREA...WITH THE MAIN COLD FRONT STILL ACROSS SOUTHERN NEB. DO NOT
EXPECT THIS BOUNDARY TO MOVE MUCH DURING THE DAY. SURFACE RIDGE
BUILDING IN ACROSS THE NORTHERN PLAINS WILL KEEP THIS BOUNDARY FROM
RETREATING NORTH. THE BOUNDARY WILL SERVE AS A FOCUS FOR CONVECTIVE
DEVELOPMENT TODAY. SOUTHERLY FLOW WILL CONTINUE TO PUSH GULF
MOISTURE NORTH INTO THE AREA. WITH DAYTIME HEATING...THE ATMOSPHERE
IS EXPECTED TO BECOME MODERATELY UNSTABLE AS MENTIONED IN THE
SWODY1. ADDITIONALLY FORECAST SOUNDINGS DO NOT SHOW NEARLY AS STRONG
A CAP AS SEEN YESTERDAY WITH LITTLE OR NO CIN BY 18Z TODAY. BIGGEST
QUESTION THIS MORNING IS WHERE THE BOUNDARY WILL BE THIS AFTERNOON.
NOT SURE IT WILL MOVE AS FAR SOUTH AS THE I-70 CORRIDOR...BUT HAVE
INCLUDED POPS AS FAR SOUTH AS I-70 THIS AFTERNOON BECAUSE OF A LACK
OF CAP SUGGESTED BY THE MODELS. ALSO A WEAK MCV GENERATED BY LAST
NIGHTS CONVECTION OVER THE TX PANHANDLE SHOULD BE MOVING ACROSS THE
AREA THIS AFTERNOON. MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND
EVENING WILL BE LARGE HAIL WITH CAPE ESTIMATED IN THE 3500 J/KG
RANGE. HOWEVER TORNADOES WILL BE POSSIBLE ALONG AND TO THE NORTH OF
THE BOUNDARY. BACKED WINDS NORTH OF THE BOUNDARY COULD PROVIDE A LOT
OF 0-1KM SHEAR WITH LOW CEILINGS ALREADY IN PLACE.

FOR THURSDAY THROUGH FRIDAY...TIMING OF THE MAIN FRONTAL BOUNDARY
CONTINUES TO BE UNCERTAIN. HPC LIKES A SLOWER SOLUTION THAN THE GFS
OR NAM...AND HAVE ADJUSTED POPS WITH THIS IN MIND. GENERALLY WENT
CLOSER TO THE UKMET AND CANADIAN MODELS. THE SYNOPTIC PATTERN LOOKS
LIKE IT IS SETTING UP FOR SOME HEAVY RAINFALL AS MEAN WINDS LINE UP
PARALLEL TO THE BOUNDARY. ADDITIONALLY MODELS STILL SHOW THE
FORECAST AREA UNDER THE INFLUENCE OF THE RIGHT ENTRANCE REGION IF
THE UPPER JET PROVIDING GOOD UPWARD VERTICAL MOTION. PWS ARE PROGGED
TO BE AROUND 1.5 INCHES THURSDAY AND THURSDAY NIGHT. COULD SEE
TRAINING OF CELLS ALONG THE BOUNDARY AS THE LOW LEVEL JET DEVELOPS
THURSDAY EVENING. GROUND IS STILL PRETTY DRY ACROSS MOST AREAS BUT
WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR ISOLATED FLOODING IF
CONVECTION DOES TRAIN OVER THE SAME AREAS. THERE APPEARS TO BE
ENOUGH INSTABILITY AND SHEAR FOR LARGE HAIL TO BE POSSIBLE THURSDAY
AFTERNOON AND THURSDAY NIGHT AS WELL.

ADJUSTED TEMPS DOWN SOME FOR THURSDAY AND FRIDAY THINKING THERE WILL
BE MORE CLOUD COVER AND THE POSSIBILITY OF PRECIP. ALSO CAA
INCREASES DURING THE DAY FRIDAY NIGHT AS THE FRONT FINALLY SLIDES
THROUGH. DID NOT MAKE ANY CHANCES TO THE FORECAST BEYOND SATURDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

WOLTERS
Hazardous weather outlook, May 11, 4:53 AM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
453 AM CDT WED MAY 11 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-121000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
453 AM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE AREA BY THIS
EVENING. HOWEVER THEY ARE MOST LIKELY ACROSS PARTS OF NORTH CENTRAL
AND NORTHEAST KANSAS THIS AFTERNOON AND TONIGHT...GENERALLY ALONG AND
NORTH OF A LINE FROM MINNEAPOLIS TO OSKALOOSA.

A BOUNDARY WILL STALL NEAR THE NEBRASKA STATE LINE OR ACROSS FAR
NORTHERN KANSAS TODAY. THIS BOUNDARY WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL GREATER THAN AN INCH IN DIAMETER. ADDITIONALLY A
FEW TORNADOES ARE POSSIBLE ALONG AND JUST NORTH OF THE STALLED
BOUNDARY THIS AFTERNOON AND EVENING. AS THE NIGHT PROGRESSES...THE
SEVERE WEATHER THREAT WILL SHIFT TO DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE THURSDAY AND FRIDAY. SOME OF THESE
STORMS COULD AGAIN BE SEVERE THURSDAY AFTERNOON AND THURSDAY NIGHT
PRODUCING LARGE HAIL AND DAMAGING WINDS. FOR THURSDAY NIGHT...SOME OF
THESE STORMS MAY ORIENT THEMSELVES SUCH THAT THEY TRAIN OVER THE SAME
AREAS PRODUCING VERY HEAVY RAINFALL. IF THIS OCCURS...FLOODING WILL
BECOME A GREATER HAZARD THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS COULD BE NEEDED AFTER 12PM TODAY...ESPECIALLY ACROSS NORTH
CENTRAL AND NORTHEAST KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:02 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee43 min
May 11, 2:20 PM CDTSevere Thunderstorm WarningTOPJefferson40 min
May 11, 2:41 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee41 min
May 11, 2:55 PM CDTSevere Thunderstorm WarningTOPJefferson50 min
May 11, 3:53 PM CDTSevere Thunderstorm WarningTOPPottawatomie67 min
May 11, 4:47 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson28 min
May 11, 4:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie64 min
May 11, 4:56 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington49 min
May 11, 5:41 PM CDTSevere Thunderstorm WarningTOPWashington49 min
May 11, 5:44 PM CDTFlash Flood WarningTOPWashington3 hr
May 11, 5:49 PM CDTFlash Flood WarningTOPPottawatomie3 hr
May 11, 5:54 PM CDTSevere Thunderstorm WarningTOPMarshall51 min
May 11, 6:30 PM CDTSevere Thunderstorm WarningTOPWashington30 min
May 11, 6:35 PM CDTSevere Thunderstorm WarningTOPMarshall26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.